Peripheral Neuropathy after Chemotherapy – Supplements Suggestions

August 01, 2016

Peripheral Neuropathy after Chemotherapy – Supplements Suggestions

Vitamin and Supplement Suggestions for Peripheral Neuropathy after Chemo for Breast Cancer

Chemotherapy has many side effects, some of which can be long-term or even permanent.  I was diagnosed with breast cancer in 2009 (read about my breast cancer here).  Even though I finished my treatment about 3 1/2 years ago I still have lingering effects from the the chemo.  One of the most bothersome is pain in my feet and hands, which as I found out a few days ago, is Peripheral Neuropathy from Chemotherapy most likely caused by the Taxotere.

I have been to many different doctors and tried a variety of homeopathic and pharmaceutical treatments.  It’s hard to exactly describe the long-term chemo side-effects pain I have.  At first I believed I had arthritis.  I am not able to stand for long periods of time.  The area around my joints hurt, with the majority of the pain about my big toe joint and the ball of my foot.  It feels like I don’t have enough padding on the bottom part of my feet and the bone is hitting the hard floor.

My hands feel somewhat the same, although not quite as bad.  I still have a hard time with some fine motor skills such as opening bottles and using a kitchen knife.

During my most recent appointment with the oncologist, she recommended I see a neurologist.  My appointment with a neurological oncologist was earlier this week.  I was a little nervous about seeing a cancer neurologist.  That sounds scary, and I started worrying that maybe something was horribly wrong with my brain.

The neurologist did a ton of tests checking my reflexes, range of motion, vision, sensitivity, and more. He poked a safety pin up and down my feet, legs, hands, and arms.  I never realized how bad my neuropathy really was.  At the tips of my fingers and toes I could feel a sensation, but it wasn’t until the pin made it’s way further down my toe or finger, that I could really feel the prick.  That was interesting

So, here I am now with a diagnosis of chemo induced peripheral neuropathy.  In addition to a few other daily medications, vitamins, and supplements I already take, the neurologist recommended quite a few others as well.  Here are the recommended supplements and vitamins my neurologist suggests for peripheral neuropathy after chemotherapy.

Then, in addition to this, this is what I take daily to be healthy and help some of my lingering joint pain that was originally diagnosed as Fibromyalgia.

  • Tums (for Calcium)
  • Probiotics (digestive issues with occasional IBS attacks)
  • Celebrex
  • Cymbalta
  • Alive Multi-Vitamin